Oklahoma, 2023

Flash Flooding and Hail in Oklahoma, March 23 to 24, 2023

March 23 to 24, 2023 · NWS TSA · 9 events in 7 counties and zones

Strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northeastern Oklahoma during the afternoon and evening hours of the 23rd, as a cold front moved slowly into the area. The strongest thunderstorms produced hail up to ping pong ball size. Locally heavy rainfall as a result of multiple rounds of thunderstorms developing along the slow-moving front, and spreading over the same areas, resulted in some flash flooding during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 1:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 23, 1:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
211 PM CDT Thu Mar 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thru Friday)
Issued at 211 PM CDT Thu Mar 23 2023

Potential for severe weather and heavy rain/flooding over the next
24 hours will be main point of emphasis and concern for this
forecast.

A slow-moving and southward-sagging cold front was detected on INX
radar just south of Tulsa and the I-44 corridor early this
afternoon. The boundary should continue south thru the night
tonight, though progress should slow some this afternoon before
possibly getting some shove to the south by rain-cooled air from
convection later. By 12Z Friday morning, the front should be
close to the Red River. Shower coverage has increased over the
past hour, indicative of what's to come. Storms should begin
developing by mid-afternoon along/near the front and on the cool
side as well. Storms that can stay near/south of the front will
pose the greatest severe threat thru the afternoon and into the
early evening. Trends in the CAM data today focus the greatest
threat from east-central OK northeast to far NW AR. Instability of
1k-2k j/kg and strong shear aloft (60-70kts at H5) indicate
potential of supercell development with initial more discrete
cells with very large hail the main threat. Veered and relatively
weak low-level flow in the warm sector (due to lack of pronounced
cyclogenesis) and a tendency for the southward-moving front to
undercut storms with time will limit the tornado threat. As we
head into the evening, upscale growth into one or more larger
storm clusters is expected, mainly on the cool side of the
advancing front, with the threat transitioning toward heavy
rainfall and flooding as multiple rounds of storms track over the
same general areas. Overall, the going theme of widespread 1 to 3
inch amounts with locally 4 to 5 inches possible is on track, with
a subtle southward shift due to a slightly more aggressive
frontal push. PWATs are expected to be as much as an inch above
normal for this time of year (~1.5"), so the environment is
favorable for heavy rainfall. The previous shift expanded the
going flood watch south a bit, and this will continue on
unchanged.

A secondary uptick in severe potential is possible after midnight
mainly across southeast Oklahoma with the approach of an upper
shortwave trough and surface low. Damaging winds and some hail
will be the primary threats, with this activity most likely to
stay just to the cool side of the front. The surface low will lift
northeast from across AR on Friday, with a trailing front sweeping
east. The latest 12Z hi-res EC and HRRR develop early afternoon
storms on the eastern fringe or just east of the forecast area
over western AR, with storms expected to mature off to the east of
our area, thus a limited severe threat here with a greater threat
farther east into AR on Friday afternoon. An isolated lightning
strike or two can't be ruled out from showers that develop
underneath the northeastward advancing upper low across northeast
OK during the afternoon as well.

Lacy

&&

.LONG TERM...
(Friday night through Thursday)
Issued at 211 PM CDT Thu Mar 23 2023

The remainder of the forecast will be largely uneventful and
cooler, especially compared to the recent warmer and more humid
weather. An upper wave will slide by to our north on Sunday and
could bring a few showers near the KS/MO borders. Toward the
middle of next week, southerly winds and moisture returns ahead of
the next storm system. Rain and storm chances will ramp back up
then.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu Mar 23 2023

VFR/MVFR cigs will continue to lower this TAF period with IFR
cigs prevailing later in the period at all sites. A slow moving
cold front continues to move SE across the area, with N winds
prevailing through the period at the NE OK sites. Areal coverage
of storms will be confined to the vicinity of the cold front,
which will prevail across the NE OK sites from this afternoon into
the late evening, with the axis of showers/storms impacting the
SE OK and NW AR mainly after 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  55  39  63 /  90  60  10  10
FSM   61  67  47  69 /  90 100  10   0
MLC   57  65  43  69 / 100  80  10   0
BVO   42  53  35  61 /  70  60  10  10
FYV   55  66  42  65 / 100 100  20  10
BYV   53  63  44  62 / 100 100  30  10
MKO   52  61  42  63 / 100  80  10   0
MIO   46  55  40  58 / 100  70  20  10
F10   50  60  40  64 / 100  70  10   0
HHW   63  71  46  70 /  70  90   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday evening for OKZ057-058-060>076.

AR...Flood Watch through Friday evening for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Mar 23, 11:51 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1251 PM CDT Thu Mar 23 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1251 PM CDT Thu Mar 23 2023

...FLOODING AND SEVERE WEATHER LIKELY THIS AFTERNOON AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Along and South of Interstate 44 in Eastern Oklahoma and
           Northwest Arkansas.
	ONSET...This Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Along and South of Interstate 44 in Eastern Oklahoma and
           Northwest Arkansas.
	ONSET...This Afternoon.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread heavy rains, flooding and severe weather are likely
across much of eastern Oklahoma and northwest Arkansas this
afternoon into the overnight hours. Showers and thunderstorms are
expected to develop this afternoon in response to a slow-moving cold
front stretching across northeast Oklahoma, with coverage expanding
through the later afternoon and overnight hours as the front shifts
southward. Above normal moisture values and the likelihood of
multiple rounds of heavy rains will lead to a threat for flash
flooding, mainly focused along and south of Interstate 44.
Eventually, the excessive rains should lead to mainstem river
flooding as well. In addition to the heavy rain and flooding
threats, severe weather potential will also exist, with large hail
the primary concern this afternoon and evening. The threat
for tornadoes is low but non-zero. Another round of severe storms
may focus across southeast Oklahoma in the pre-dawn hours Friday
morning, with damaging winds and a low tornado threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm...Heavy Rain...and High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.
WEDNESDAY...High Wind Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms, producing heavy rainfall,
will be ongoing Friday morning, primarily across southeast
Oklahoma and into northwest and west central Arkansas. The heavy
rains will continue to lead to an increased threat for flash
flooding until the rainfall moves out from west to east late in
the day. In addition to the continued flooding threat, strong to
severe storms may also occur Friday morning and into the afternoon,
with areas on the eastern fringes of the forecast area most at
risk. Large hail and damaging winds will be the primary severe
weather threats.

weather.gov/tulsa contains additional information.

The radar

The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood. Local standard time, as filed.

Hail, Okfuskee

When
March 23, 2:30 PM CST to 2:37 PM CST
Where
Okfuskee County, Bearden to 1 mi E of Bearden
Measured
1.5 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.350, -96.380

Quarter to ping pong ball size hail covered the ground, and damaged homes and vehicles.

Hail, Okfuskee

When
March 23, 2:45 PM CST
Where
Okfuskee County, 2 mi E of Okemah
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.430, -96.264

Ping pong ball size hail damaged vehicles and homes.

Hail, Okfuskee

When
March 23, 2:50 PM CST
Where
Okfuskee County, 3 mi NNW of Clearview
Measured
1.5 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.440, -96.200

Ping pong ball size hail damaged vehicles and homes.

Hail, Muskogee

When
March 23, 3:55 PM CST
Where
Muskogee County, Muskogee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.750, -95.370

Hail, Cherokee

When
March 23, 4:16 PM CST
Where
Cherokee County, 0.48 mi S of Tahlequah
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.913, -94.972

Flash Flood, Okmulgee

When
March 23, 4:43 PM CST to 8:15 PM CST
Where
Okmulgee County, 2.97 mi WNW of Wildcat to 1.79 mi WNW of Wildcat
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.543, -95.794

Portions of Bryant Road were flooded southeast of Highway 52.

Hail, Wagoner

When
March 23, 5:00 PM CST
Where
Wagoner County, Oneta
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -95.720

Flash Flood, Rogers

When
March 23, 8:41 PM CST to March 24, 3:15 AM CST
Where
Rogers County, 2 mi SW of Inola to 2.39 mi SW of Inola
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.130, -95.525

Portions of several county roads were flooded.

Flash Flood, Mayes

When
March 23, 9:00 PM CST to 9:30 PM CST
Where
Mayes County, 0.65 mi NNW of Pryor to 0.68 mi WNW of Mazie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.309, -95.323

Portions of multiple roads were closed from Pryor to the county line south of Chouteau, as well as near Salina and Spavinaw. Water rescues were conducted near the intersection of the 425 Road and 620 Road southwest of Chouteau.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084125, 1084935, 1084936, 1084938, 1084960, 1084961, 1084962, 1084963, 1084964.